The older we get the more pills and medications we have to take. It seems for every ailment there’s a pill. Medications, as you may already know, can come with many other side effects – some more noticeable than others.
Some may give you the runs, others may make you feel dizzy, and certain ones can zap your libido. Just because you’re getting older doesn’t mean you have to sacrifice your healthy sex life. So if you feel your desire for sex has greatly diminished look inside your medicine cabinet for any of these culprits.
The 4 medications that diminish libido
Depression is quite common among the elderly. They could have experienced the loss of a loved one, might be living alone, and are no longer working. These life events can really take a toll on one’s mental health. One way to combat depression is with anti-depressants.
Anti-depressants, or selective serotonin reuptake inhibitors, work to boost serotonin levels to make people feel happier. Serotonin is a feel-good hormone that might be off balance in those with depression. When this happens, your libido might take a dive.
If you’re concerned that your depression medication inhibits your sex drive, speak with your doctor for a new variation. There are anti-depressants out there with fewer side effects that don’t affect libido.
Exercise can help, too. A study found women who performed cardio or weight-lifting exercises prior to sex and took anti-depressants were successful in the bedroom.
Enlarged prostate medication
Also known as benign prostatic hyperplasia, an enlarged prostate can affect your libido. But the medication used to treat it can really deplete your sex drive.
The ingredients in most medications used to treat an enlarged prostate prevent testosterone from converting to its active form. And low testosterone means lower libido.
If your prostate medication is getting in the way of your libido an option might be to proceed with a minor surgery – of course this is unique to each individual’s case. Speak with your doctor about your options.
No one wants an itchy throat, watery eyes and a nose that won’t stop running. The downfall? You won’t be as “ready for action.” Allergy medicine, or antihistamines, won’t deplete your libido for long, but their temporary effects might be enough to ruin the mood. To avoid this problem, time the medications so they have time to wear off. Also, be sure to stick with the recommended dose.
Notably, antihistamines can be found in cough and cold medicine. Always check the label.
There are a vast number of pain relievers so it’s important to note we are referring to opioids (think Vicodin, Percocet etc.). Not only do these types of medication relieve pain, but they have been shown to be quite addictive. They will also drain your sex drive, and some opioids can lower testosterone.
If you are taking opioids, consider boosting your testosterone naturally – diet and exercise have shown to help in this area. Asking your doctor to change your medication may also be an option.
If you used to have vigor and a strong desire for sex, but find they are on the decline, check your medications. They could be responsible for ruining the mood.
Boost your libido by doing more of this
When you consider activities preformed in the bedroom, two come to mind: Sleeping and sex. They may not seem like they have much in common, besides the use of a bed, but the amount of sleep you get may actually determine how much sex you’re having. Continue reading…
Ladies, is the little blue pill coming your way?
Let’s call a spade, a spade: A marriage without sex is like a bucket with a tiny hole. It doesn’t work quite the way it should, there’s always something a little amiss. Need to put that fire out and don’t have an extinguisher handy? Call emergency right away because your bucket of water is leaking faster than an ice cream cone on a scorching day…Continue reading.